Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 41, NWS Great Falls, MT

July 16, 2011Blaine County, Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 16, 2011, 3:15 PM MDT for Blaine County, Fergus County, Montana. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2011, 3:15 PM MDT (21:15 UTC)
Expired
Jul 16, 2011, 3:30 PM MDT
In force
15 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Blaine County, MT, Fergus County, MT

The radar

The Glasgow radar (KGGW), 177 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WUUS55 KTFX 162115
SVRTFX
MTC005-027-162130-
/O.NEW.KTFX.SV.W.0041.110716T2115Z-110716T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
315 PM MDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
  EXTREME SOUTH CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 330 PM MDT

* AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES NORTHEAST OF WINIFRED...MOVING EAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  NORTH CENTRAL FERGUS AND EXTREME SOUTH CENTRAL BLAINE COUNTIES.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

LAT...LON 4758 10902 4776 10909 4781 10888 4774 10888
      4772 10883 4768 10877 4766 10877 4765 10872
      4764 10870
TIME...MOT...LOC 2114Z 253DEG 39KT 4770 10892

$$
1 follow-up statement
083 
WWUS55 KTFX 162134
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
334 PM MDT SAT JUL 16 2011

MTC005-027-162144-
/O.EXP.KTFX.SV.W.0041.000000T0000Z-110716T2130Z/
BLAINE MT-FERGUS MT-
334 PM MDT SAT JUL 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FERGUS AND
EXTREME SOUTH CENTRAL BLAINE COUNTIES HAS EXPIRED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...HOWEVER THIS
STORM REMAINS SEVERE AND A NEW THUNDERSTORM WARNING IS NOW IN EFFECT.

LAT...LON 4758 10902 4776 10909 4781 10888 4774 10888
      4772 10883 4768 10877 4766 10877 4765 10872
      4764 10870
TIME...MOT...LOC 2115Z 253DEG 39KT 4770 10890

$$

SUK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:49 PM MDT, 26 minutes earlier.

Area forecast discussion, Jul 16, 2:49 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT SAT JUL 16 2011

.DISCUSSION...

TONIGHT THROUGH MONDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP THIS AFTERNOON AND EVENING AS MOIST AND UNSTABLE
SOUTHWEST FLOW REMAINS OVER THE AREA. BY SUNDAY MORNING...THERE
MAY BE A FEW LINGERING SHOWERS ACROSS THE HI-LINE...THEN HIGH
PRESSURE WILL BRING CLEARING SKIES AND WARMING TEMPERATURES FROM
SOUTH TO NORTH. HOT AND DRY CONDITIONS ARE IN STORE FOR SUNDAY AND
MONDAY WITH HIGHS GENERALLY IN THE 90S ACROSS THE AREA. WINDS WILL
ALSO BE LIGHT. SOME PLACES MAY EVEN REACH THE TRIPLE DIGITS ON
MONDAY...ESPECIALLY IN THE NORTHERN PART OF THE FORECAST AREA OVER
THE PLAINS. MLS

MONDAY NIGHT THROUGH SATURDAY NIGHT...STRONG UPPER LEVEL RIDGE
BRINGING THE HOT AND DRY CONDITIONS ON MON WILL LINGER OVER OUR
REGION INTO TUES AFTN KEEPING TEMPERATURES IN THE UPPER 80S TO LOW
90S.  BUT RELIEF WILL FOLLOW IN SHORT ORDER AS FIRST OF TWO PACIFIC
SHORTWAVE TROFS ARRIVES TUES EVE...BRINGING ISOLATED THUNDERSTORMS
AND COOLER TEMPS. EXTENDED PERIOD FORECAST MODELS ARE IN DECENT
AGREEMENT THAT THIS FIRST SYSTEM WILL MOVE DOWNSTREAM QUICKLY...
MARKEDLY WEAKENING THE UPPER RIDGE AND ALLOWING COOLER AND MOSTLY
DRY PACIFIC AIRMASS TO SETTLE ACROSS CENTRAL AND SOUTHWEST MONTANA.
THE COOLER THAN NORMAL CONDITIONS WILL BE REINFORCED BY THE PASSAGE
OF THE SECOND SHORTWAVE LATE THURS INTO FRI. BUT MODELS ARE NOT IN
GOOD SYNC ON THE TIMING OR PATH OF THIS SYSTEM.  THE GFS TAKES THE
TROF INTO ERN MT BY FRI MORNING AND SETS UP A MOIST NORTHWEST FLOW
PATTERN OVER THE HI-LINE AND CENTRAL MT...WHILE THE EUROPEAN MODEL
LIFTS THE TROF INTO SOUTHWEST CANADA ON FRI PUTTING THE REGION INTO
WELL-DEFINED DRY SOUTHWEST FLOW.  CONFIDENCE IS LOW THAT EITHER
MODEL HAS A GOOD HANDLE ON THE SITUATION THIS FAR OUT...WILL WAIT
FOR SUCCEEDING MODEL RUNS TO FIND A MORE CONSISTENT ANSWER.  THUS
FORECAST DETAILS FOR OUR AREA ARE A COMPROMISE BETWEEN THE TWO
SOLUTIONS...WITH GENERALLY QUIET WEATHER CONDITIONS ON FRI AND
SAT...EXCEPT FOR A SLIGHT CHANCE OF AFTN THUNDERSTORMS OVER THE
ROCKY MTN FRONT.  TEMPS WILL REMAIN ABOUT 5 TO 8 DEGREES BELOW
NORMAL INTO THE WEEKEND.   WARANAUSKAS

&&

.AVIATION...
UPDATED 1744Z.
VFR CONDITIONS WILL PREVAIL ACROSS CENTRAL AND SOUTHWEST MT TODAY
BUT UNSTABLE CONDITIONS WILL LEAD TO PERIODS OF RAIN SHOWERS AND
THUNDERSTORMS. SOUTHWEST MONTANA WILL GENERALLY REMAIN TOO DRY FOR
THUNDERSTORM DEVELOPMENT BUT CONVECTION OVER CENTRAL MONTANA WILL
DEVELOP BY LATE AFTERNOON. THUNDERSTORM ACTIVITY WILL MOVE NORTH
INTO NORTH CENTRAL MONTANA...KCTB AND KHVR. BY EARLY EVENING. THIS
AREA WILL REMAIN UNDER THREAT OF THUNDERSTORMS THROUGH THE NIGHT.
SUNDAY WILL BE MUCH DRIER WITH THE CHANCE OF PRECIPITATION
RESTRICTED TO SUNDAY MORNING ACROSS NORTH CENTRAL MONTANA.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  91  59  97 /  40  10  10  10
CTB  53  86  55  93 /  60  20  10  10
HLN  55  93  59  97 /  40  10  10  10
BZN  51  92  55  94 /  20  10  10  10
WEY  40  80  44  79 /  10  10  10  30
DLN  49  87  53  91 /  20  10  10  10
HVR  57  91  62  99 /  50  10  10  10
LWT  54  90  59  93 /  20  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 16, 5:53 AM MDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
553 AM MDT SAT JUL 16 2011

MTZ008>015-044>055-171200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
553 AM MDT SAT JUL 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
EVENING. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS...SMALL
HAIL...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY TIMELY REPORTS OF ANY HAIL...GUSTY
OR DAMAGING WINDS OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
OFFICE IN GREAT FALLS.

In the hours before

Special weather statement, Jul 16, 2:10 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
210 PM MDT SAT JUL 16 2011

MTZ013-047-051-162100-
BLAINE MT-CHOUTEAU MT-FERGUS MT-
210 PM MDT SAT JUL 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS...EASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 300 PM MDT...

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF DENTON...OR 31 MILES
NORTHWEST OF LEWISTOWN...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   SUFFOLK...
   WINIFRED...

LAT...LON 4802 10928 4751 10875 4734 10962 4760 10986
TIME...MOT...LOC 2010Z 236DEG 25KT 4751 10960

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:10 PM MDTSpecial Weather StatementTFXFergus50 min
Jul 16, 2:23 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus52 min
Jul 16, 5:40 PM MDTSevere Thunderstorm WarningTFXFergus35 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.